Can glucosamine cause Dupuytren's contracture?
Q) I read with interest the letter from Josephine (Hints Box, Arthritis Today Autumn 2008) who found that glucosamine had an adverse effect on her Dupuytren’s contracture. I take glucosamine and some nine months ago noticed that I had a hard lump forming on the palm of my left hand, and my GP said it was the start of Dupuytren’s. In your opinion, has the glucosamine caused this? Should I continue with the tablet?
Mr C, Spalding (Spring 2009)
A) One of the advantages of growing old, as a rheumatologist, is that you begin to experience all the musculoskeletal diseases you've been treating for years. For some years I took glucosamine (how could I not, having advocated its use in this column) and I developed a Dupuytren’s contracture in my left hand. (Dupuytren’s contracture occurs when the tissues in the palm of the hand thicken, causing one or more of the fingers to contract and bend into the palm. Steroid injections can be given at an early stage but surgery may be necessary later on.) I didn’t connect the two until I stopped the glucosamine, whereupon the Dupuytren’s contracture improved. This has been recognised by other people – see the International Dupuytren Society.
This answer was provided by Dr Philip Helliwell for the Spring 2009 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.